Prednisone for a prolonged use at higher doses, above 10 mg, is like committing suicide slowly. It will cause problems and take decades (plural) off your life. If you take high doses for a long time it will cause serious complications to organs and then kill you if you keep it up. Guess what? I have been on it for three years. Anywhere from .5 mg to 80 or 100 mg. Right now I have to go from 8 mg to 10 because life is hard. I am scared.
So yes, it helps me. It reduces inflammation and pain and gives me a false sense of energy. So that is good. It helps so many people all the time, in ways in helps me and in many other ways. It can help with allergies too. All kinds of things. It even saved my life, literally. Without Prednisone I would have died, but with it for too long and I will die. So Prednisone and I have mixed feelings.
I am telling you it is good because that is what makes deciding what dose to be on so difficult. I could be on maybe 40-50 mg right now and be able to go to school, be able to have a job, my dream job. But how many years of my life would I be sacrificing. I play the scales all the time. And when I decided to drop my dream job, when I decided to drop out of college, this was because I was lowering predisone to save my life, in the long run and in different ways.
Short term long run if I flare again and things get bad Prednisone is the only thing that will save me, literally possibly save my life from the imflammation that could surround my heart and lungs again. If I am on 40-50 mg and I flare, how much higher will the dose be in order for it to work--too high people! Too much of a risk there, and then you have the scary complications. So school, a job, it just isn't worth the risks involved with Prednisone, and Prednisone is the only way I can feel healthy enough to do those things. So I appreciate everyone wanting me to go back to school or thinking that I can suck it up, and you know what you are right, but it comes at a price, a very high price, and one I have decided I am not going to pay. And I need you to take a very deep look at yourself and think if you would risk higher doses of prednisone just to attempt to be normal. Would you? Would you commit suicide slowly, for a job, for school? I hope you wouldn't. I am telling you it is not worth it!
I haven't even mentioned other side effects I have experienced from higher doses. Acne, all over. Increased appetite. Weight gain. Sweaty all the time. Hands sweat. Less sleep because it is a steroid. I am a girl, it messes with my menstration cycle. It plays with your emotions. Your body craves it and doesn't know what to do when you miss a dose or have to lower it. You feel literally like hell when you try to lower it just a little bit. Like there is a whithdrawal and you got hit by a semi-truck. When I lower just a couple mgs at a time I become aware of every single joint in my feet, my ankes, and my hands at first. Then when I lower it even more, by back goes, every joint in my spine, then all over my body. It thirsts for it like I am stranded in a desert and it is fresh mountain ice water of an unlimited supply. I am sure there is more, but I think I have proved my point:
You don't know me. You don't know my disease. You don't know Prednisone. You don't know my life. You don't know why I quit my dream job. You don't know why I dropped out of school. You don't know my fears of daily experiences. You don't know much of anything. You don't know what it is like to need steroids. You don't know what it is like to know you are taking decades off of your life and to imagine how much shorter life would be if you were still in school and it scares reality into you. But now, now maybe you know a little more. God and I can only hope.
Here is an earlier version I wrote:
Many people used to be able to see an almost normal, healthy, and happy me. I was working close to full time in a vigorous, demanding, and exhausting job, while going to school fulltime. What they don't is that it was all an act. The real problems and daily struggles were masked behind my stubborness and more importantly masked behind a horrible drug called Prednisone.
Prednisone had at one point saved my life, but I soon was forced to learn that it could end it as well.
I started medicinal steroids (prednisone) Nov. 2004 to reduce inflammation from AOSD. I have not been able to come off of them since.
I tried twice, and I went to the ER twice, and one of those trips led to hospitalization.
You see, being on Prednisone for a long period of time is very dangerous. There are life threatening consequences that I have been forced to face. I knew back in Sept. 2005 that I was not going to continue the risk of those consequences. I knew I had to change things around in hope of a healthier future. I gave up my life then (working, my dream job, school, any sense of normalcy) so that I had hope for later. Dropping out of school, and then being able to lower my dose of Prednisone has added years to my life. But this is not the end.
I am only 20 years old now and will battle with Prednisone for the rest of my life. I may never come off of it completely and that is a very scary thing to think about. People hear AOSD and they only think of arthritis. It is so much more than that. There are mental, emotional, spiritual battles every second of the day. On top of all of that there are the millions of medications we are on and will be on for too many years. Medicines help people, but they are usually only used for a short period of time.
When you lengthen their use, especially for 10, 20, 30+ years, the side effects from all the meds may become very dangerous. We not only worry about AOSD leading to an early death, we think about stress, secondary conditions, weakened immune systems, and side effects of these medications being the cause of an early death. There are so many demons associated with conditions like Stills. It is so much more than anyone can ever know. Fears surround you from all directions. Sometimes letting go of the things we love now will be able to let us love something else for a little longer down the road.